Alert archive / New Mexico / Freeze Warnings in 2017
Freeze Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this freeze warning at Apr 29, 2017, 1:38 PM CDT for Gaines County, Texas; Eddy County, Lea County, New Mexico. It took effect at Apr 30, 2017, 4:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2017, 1:38 PM CDT (18:38 UTC)
- In effect from
- Apr 30, 2017, 4:00 AM CDT
- Expired
- Apr 30, 2017, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 143 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258 WWUS74 KMAF 291838 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 138 PM CDT Sat Apr 29 2017 ...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON THROUGH TONIGHT... ...WIND ADVISORY IN EFFECT THIS AFTERNOON FOR THE DAVIS MOUNTAINS...MARFA PLATEAU AND PRESIDIO VALLEY. ...FREEZE WARNING IN EFFECT FOR NORTHERN LEA COUNTY... THE GUADALUPE AND DAVIS MOUNTAINS... AND THE MARFA PLATEAU FOR EARLY SUNDAY MORNING... .An intense upper level trough will bring strong winds to the Guadalupe Mountains this afternoon and overnight with very windy conditions this afternoon across the Davis Mountains... Marfa Plateau and Presidio Valley. Expect west winds in the Guadalupes through this afternoon before northeast gap winds develop through Guadalupe Pass behind a strong cold front tonight. Near record cold temperatures are expected behind the front. A late season freeze is expected tonight across portions of southeast New Mexico and the higher terrain of West Texas. NMZ028-033-034-TXZ057-291945- /O.CAN.KMAF.FZ.A.0001.170430T0900Z-170430T1400Z/ Eddy County Plains-Central Lea County-Southern Lea County- Van Horn and Highway 54 Corridor- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Hobbs, Lovington, Eunice, Jal, and Van Horn 138 PM CDT Sat Apr 29 2017 /1238 PM MDT Sat Apr 29 2017/ ...FREEZE WATCH IS CANCELLED... The National Weather Service in Midland/Odessa has cancelled the Freeze Watch. Very cold temperatures are expected tonight but these should generally stay above freezing. $$ TXZ258-301000- /O.UPG.KMAF.FZ.A.0001.170430T0900Z-170430T1400Z/ /O.NEW.KMAF.FZ.W.0001.170430T0900Z-170430T1400Z/ /O.CON.KMAF.HW.W.0025.000000T0000Z-170430T0900Z/ Guadalupe Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 1238 PM MDT Sat Apr 29 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY... ...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MDT SUNDAY... The National Weather Service in Midland/Odessa has issued a Freeze Warning, which is in effect from 3 AM to 8 AM MDT Sunday. The Freeze Watch is no longer in effect. * TIMING...High winds this afternoon through tonight. Freezing temperatures overnight into Sunday morning. * WINDS...West 35 to 45 mph with gusts near 60 mph this afternoon switching to northeast at 40 to 50 mph tonight. * TEMPERATURE...28 to 32 degrees. * Impacts...Severe turbulence near the mountains will be hazardous for light low flying aircraft. These winds could make driving difficult for high profile vehicles. Take precautions to protects sensitive people, plants, and pets. Freezing temperatures can kill unprotected plants and result in damage to crops. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TXZ074-080-301000- /O.UPG.KMAF.FZ.A.0001.170430T0900Z-170430T1400Z/ /O.NEW.KMAF.FZ.W.0001.170430T0900Z-170430T1400Z/ /O.CON.KMAF.WI.Y.0019.000000T0000Z-170430T0000Z/ Davis/Apache Mountains Area-Marfa Plateau- Including the cities of Alpine, Fort Davis, and Marfa 138 PM CDT Sat Apr 29 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT SUNDAY... The National Weather Service in Midland/Odessa has issued a Freeze Warning, which is in effect from 4 AM to 9 AM CDT Sunday. The Freeze Watch is no longer in effect. * TIMING...Very windy conditions through early this evening. Freezing temperatures overnight into Sunday morning. * WINDS...West 25 to 35 mph with gusts to 50 mph. * Temperature...28 to 32 degrees. * IMPACTS...Take precautions to protects sensitive people, plants, and pets. Freezing temperatures can kill unprotected plants and result in damage to crops. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ027-029-301000- /O.UPG.KMAF.FZ.A.0001.170430T0900Z-170430T1400Z/ /O.NEW.KMAF.FZ.W.0001.170430T0900Z-170430T1400Z/ Guadalupe Mountains of Eddy County-Northern Lea County- Including the cities of Queen and Tatum 1238 PM MDT Sat Apr 29 2017 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MDT SUNDAY... The National Weather Service in Midland/Odessa has issued a Freeze Warning, which is in effect from 3 AM to 8 AM MDT Sunday. The Freeze Watch is no longer in effect. * TEMPERATURE...28 to 32 degrees. * IMPACTS...Take precautions to protects sensitive people, plants, and pets. Freezing temperatures can kill unprotected plants and result in damage to crops. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TXZ079-081-300000- /O.CON.KMAF.WI.Y.0019.000000T0000Z-170430T0000Z/ Presidio Valley-Big Bend Area- Including the cities of Presidio, Big Bend NP, and Marathon 138 PM CDT Sat Apr 29 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING...This afternoon through early this evening. * WINDS...West winds 30 to 40 mph with gusts to 50 mph. * IMPACTS...Motorists should exercise caution while driving. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
020 WWUS74 KMAF 300311 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1011 PM CDT Sat Apr 29 2017 ...HIGH WIND WARNING CANCELLED FOR THE GUADALUPE MOUNTAINS OF TEXAS... ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT /8 AM MDT/ SUNDAY FOR THE GUADALUPE, DAVIS, AND APACHE MOUNTAINS, EDDY COUNTY PLAINS, NORTHERN LEA COUNTY, AND MARFA PLATEAU... .A strong cold front is moving through the region tonight. Near record cold temperatures are expected behind the front. A late season freeze is expected tonight the higher terrain of West Texas and portions of Southeast New Mexico. TXZ258-301400- /O.EXT.KMAF.HW.W.0025.000000T0000Z-170430T0800Z/ /O.CON.KMAF.FZ.W.0001.170430T0900Z-170430T1400Z/ Guadalupe Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 911 PM MDT Sat Apr 29 2017 ...HIGH WIND WARNING CANCELLED... ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM MDT SUNDAY... * TIMING...From 3 AM to 8 AM MDT Sunday... * TEMPERATURE...28 to 32 degrees. * Impacts...Take precautions to protects sensitive people, plants, and pets. Freezing temperatures can kill unprotected plants and result in damage to crops. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NMZ027-029-TXZ074-080-301400- /O.CON.KMAF.FZ.W.0001.170430T0900Z-170430T1400Z/ Guadalupe Mountains of Eddy County-Northern Lea County- Davis/Apache Mountains Area-Marfa Plateau- Including the cities of Queen, Tatum, Alpine, Fort Davis, and Marfa 1011 PM CDT Sat Apr 29 2017 /911 PM MDT Sat Apr 29 2017/ ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT /8 AM MDT/ SUNDAY... * TEMPERATURE...28 to 32 degrees. * IMPACTS...Take precautions to protects sensitive people, plants, and pets. Freezing temperatures can kill unprotected plants and result in damage to crops. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
599 WWUS74 KMAF 300852 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 352 AM CDT Sun Apr 30 2017 ...FREEZE WARNING REMAINS IN EFFECT THROUGH 9 AM CDT /8 AM MDT/ THIS MORNING FOR THE GUADALUPE, DAVIS, AND APACHE MOUNTAINS, THE VAN HORN/HIGHWAY 54 CORRIDOR, GAINES COUNTY, CENTRAL AND NORTHERN LEA COUNTY, AND THE MARFA PLATEAU... ...WIND ADVISORY IN EFFECT THIS AFTERNOON FOR THE VAN HORN/HIGHWAY 54 CORRIDOR, THE MARFA PLATEAU, AND THE DAVIS MOUNTAINS... .Cold air continues to filter into the area this morning behind a strong cold front. Record cold temperatures are already occurring across the area with freezing temperatures in some locations. Temperatures will warm back above freezing by mid morning. The strong storm system bringing down cold air will be responsible for increasing winds this afternoon across the Davis Mountains, Van Horn corridor, and the Marfa Plateau. These winds will diminish around sunset. TXZ057-302330- /O.NEW.KMAF.WI.Y.0020.170430T1800Z-170501T0000Z/ /O.EXA.KMAF.FZ.W.0001.170430T0900Z-170430T1400Z/ Van Horn and Highway 54 Corridor- Including the city of Van Horn 352 AM CDT Sun Apr 30 2017 /252 AM MDT Sun Apr 30 2017/ ...FREEZE WARNING IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING... * TIMING...Freezing temperatures this morning and strong winds this afternoon. * WINDS...West 25 to 35 mph with gusts to 45 mph. * Temperature...28 to 32 degrees. * Impacts...Take precautions to protects sensitive people, plants, and pets. Freezing temperatures can kill unprotected plants and result in damage to crops. Motorists should exercise caution while driving in the wind advisory area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ033-TXZ045-301400- /O.EXA.KMAF.FZ.W.0001.170430T0900Z-170430T1400Z/ Central Lea County-Gaines- Including the cities of Hobbs, Lovington, and Seminole 352 AM CDT Sun Apr 30 2017 /252 AM MDT Sun Apr 30 2017/ ...FREEZE WARNING IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * TIMING...This morning. * TEMPERATURE...28 to 32 degrees. * Impacts...Take precautions to protects sensitive people, plants, and pets. Freezing temperatures can kill unprotected plants and result in damage to crops. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TXZ074-080-302330- /O.NEW.KMAF.WI.Y.0020.170430T1800Z-170501T0000Z/ /O.CON.KMAF.FZ.W.0001.170430T0900Z-170430T1400Z/ Davis/Apache Mountains Area-Marfa Plateau- Including the cities of Alpine, Fort Davis, and Marfa 352 AM CDT Sun Apr 30 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * TIMING...Freezing temperatures this morning and strong winds this afternoon. * WINDS...West 25 to 35 mph with gusts to 45 mph. * Temperature...28 to 32 degrees. * IMPACTS...Take precautions to protects sensitive people, plants, and pets. Freezing temperatures can kill unprotected plants and result in damage to crops. Motorists should exercise caution while driving in the wind advisory area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ027-029-TXZ258-301400- /O.CON.KMAF.FZ.W.0001.170430T0900Z-170430T1400Z/ Guadalupe Mountains of Eddy County-Northern Lea County- Guadalupe Mountains- Including the cities of Queen, Tatum, Guadalupe Mountains NP, and Pine Springs 252 AM MDT Sun Apr 30 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING... * TEMPERATURE...28 to 32 degrees. * IMPACTS...Take precautions to protects sensitive people, plants, and pets. Freezing temperatures can kill unprotected plants and result in damage to crops. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ rhluchan
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Apr 29, 1:31 PM CDT, 7 minutes earlier.
Area forecast discussion, Apr 29, 1:31 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
131 PM CDT Sat Apr 29 2017
.DISCUSSION...
upper level trough that has brought a sudden change in the wx
passing over NM today and the Panhandle tonight. Sunday the low
will move northward across KS as high pressure slowly builds in from
the west as the region remains on the east side of a West Coast
trough.
Strong cold front blew through the area overnight. Cold air
advection continuing today with unseasonably cold temperatures and a
gusty north wind. Will continue previous trend of going toward the
colder side or below guidance for lows tonight. Have inherited a
Freeze Watch for tonight from SE NM down to the Marfa Plateau and
Big Bend. Based on latest guidance plan on dropping some of the
zones out of the watch since does not look like much of that area
will fall to freezing tonight. Part of how cold it gets tonight
will depend on if it can get any warmth today. Will upgrade
Northern Lea... Guadalupe and Davis Mtns... and Marfa Plateau to a
Freeze Warning tonight as expect these locations will reach freezing
and this will be the last freeze of the season. Temperatures begin
to recover tomorrow afternoon with 80s returning by Monday. Looking
at another cold front mid week.
As of 18z have a swath of light rain drifting across SE NM and the
Upper Trans Pecos. Best chance of rain tonight will be NE Permian
Basin. Could see a few thunderstorms but with the cold air not
expecting many.
Will continue the High Wind Warning for GDP tonight. Have not seen
higher wind speeds develop yet across the southern counties except
for Terrell but they may kick in later today... will allow the
advisory to run its course.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 38 69 48 85 / 30 10 0 0
Carlsbad 35 73 44 87 / 20 0 0 0
Dryden 49 83 54 94 / 20 10 0 0
Fort Stockton 38 73 53 90 / 10 0 0 0
Guadalupe Pass 33 66 51 80 / 10 0 0 0
Hobbs 34 67 44 83 / 20 10 0 0
Marfa 31 69 35 82 / 10 0 0 0
Midland Intl Airport 37 70 49 86 / 20 10 0 0
Odessa 37 70 48 86 / 20 10 0 0
Wink 37 74 46 89 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freeze Warning from 3 AM to 8 AM MDT Sunday for Guadalupe
Mountains of Eddy County-Northern Lea County.
TX...High Wind Warning until 3 AM MDT Sunday for Guadalupe Mountains.
Freeze Warning from 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/
Sunday for Davis/Apache Mountains Area-Guadalupe Mountains-
Marfa Plateau.
Wind Advisory until 7 PM CDT this evening for Big Bend Area-
Davis/Apache Mountains Area-Marfa Plateau-Presidio Valley.
&&
12/72Hazardous weather outlook, Apr 29, 10:51 AM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Midland/Odessa TX 1051 AM CDT Sat Apr 29 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301600- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1051 AM CDT Sat Apr 29 2017 /951 AM MDT Sat Apr 29 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Strong winds are expected to affect the Guadalupe Mountains today and tonight. Initially, strong southwest winds will occur this afternoon, but will switch to the northeast tonight behind a cold front. A High Wind Warning is in effect. A Wind Advisory is in effect this afternoon through early this evening for the Davis Mountains, Marfa Plateau, and Presidio Valley. Near critical fire weather conditions will affect locations along and west of a Kermit to Big Bend line this afternoon and early evening. A Fire Danger statement has been issued for these areas. A few non-severe thunderstorms could occur over southeastern New Mexico and west Texas today and tonight. Gusty winds could occur with any storm, and some may produce dry lightning strikes, particularly in the Davis Mountains. A light freeze will be possible across southeastern New Mexico, the Guadalupe, Delaware and Davis Mountains, and the Marfa Plateau late tonight. A freeze watch is in effect for these areas. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A light freeze will be possible across southeastern New Mexico, the Guadalupe, Delaware and Davis Mountains, and the Marfa Plateau early Sunday morning. A Freeze Watch is in effect for these areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 4:54 AM CDT | Freeze Watch | MAF | 9 hr | |
| Apr 29, 4:54 AM CDT | High Wind Warning | MAF | 22 hr | |
| Apr 29, 10:43 AM CDT | Wind Advisory | MAF | 8 hr |
Nearby
Freeze Warnings in New Mexico, 2017Freeze Warnings in Texas, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.